Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 80, NWS Charleston, WV

April 9, 2011McDowell County, Raleigh County, Wyoming County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2011, 4:30 PM EDT for McDowell County, Raleigh County, Wyoming County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2011, 4:30 PM EDT (20:30 UTC)
Expired
Apr 9, 2011, 5:00 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties McDowell County, WV, Raleigh County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

967 
WUUS51 KRLX 092030
SVRRLX
WVC047-081-109-092100-
/O.NEW.KRLX.SV.W.0080.110409T2030Z-110409T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCDOWELL COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WELCH...
  SOUTH CENTRAL RALEIGH COUNTY IN WEST VIRGINIA...
  SOUTHERN WYOMING COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF PINEVILLE...

* UNTIL 500 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHEAST OF HANOVER TO WELCH...OR ALONG A
  LINE EXTENDING FROM 10 MILES NORTHWEST OF WELCH TO WELCH...AND
  MOVING EAST AT 65 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GARY...NORTHFORK...TWIN FALLS STATE PARK AND MULLENS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 28 AND 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAIN WILL ALSO FALL FROM THIS LINE OF SEVERE
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3734 8181 3745 8170 3757 8184 3762 8179
      3764 8110 3761 8106 3758 8109 3759 8114
      3757 8119 3751 8121 3746 8130 3742 8128
      3741 8131 3734 8136
TIME...MOT...LOC 2030Z 271DEG 56KT 3752 8167 3745 8158
          3741 8162

$$

30
1 follow-up statement
744 
WWUS51 KRLX 092055
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
455 PM EDT SAT APR 9 2011

WVC047-081-109-092105-
/O.EXP.KRLX.SV.W.0080.000000T0000Z-110409T2100Z/
RALEIGH WV-MCDOWELL WV-WYOMING WV-
455 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WYOMING...NORTHERN
MCDOWELL AND SOUTH CENTRAL RALEIGH COUNTIES WILL EXPIRE AT 500 PM
EDT...

THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 28 AND 30.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR CENTRAL KENTUCKY AND CENTRAL VIRGINIA AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 8181 3745 8170 3757 8184 3762 8179
      3764 8110 3761 8106 3758 8109 3759 8114
      3757 8119 3751 8121 3746 8130 3742 8128
      3741 8131 3734 8136
TIME...MOT...LOC 2055Z 271DEG 56KT 3646 8127 3639 8120
          3635 8124

$$

TAX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:24 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 9, 3:24 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT SAT APR 9 2011

.SYNOPSIS...
A WARM FRONT MOVES NORTH THROUGH THE AREA TONIGHT.  A WARM SOUTHWEST
FLOW IN ITS WAKE PREVAILS INTO MONDAY...WHEN A COLD FRONT CROSSES.
HIGH PRESSURE CROSSES TUESDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
STRONG MCV RIDING ALONG AND SOUTH OF WARM FRONT...DRAPED ACROSS
CENTRAL WEST VIRGINIA THIS AFTERNOON...WILL EXIT THE AREA EARLY
TONIGHT. THIS IS THE CAUSE OF THE TORNADO WATCH THAT WILL EXPIRE
EARLY THIS EVENING ACROSS THE SOUTHERN HALF OF THE AREA. WITH STRONG
UPPER RIDGE BUILDING OVER THE AREA BEHIND THIS FEATURE... THE WARM
FRONT WILL PROGRESS NORTHWARD THROUGH THE NORTHERN PART OF THE AREA
TONIGHT.

THIS WILL LEAVE A MOIST LOW LEVEL BOUNDARY LAYER...WET GROUND...AND
ENOUGH DECOUPLING OF THE WINDS...TO ALLOW FOG FORMATION...ESPECIALLY
IN AREAS THAT RECEIVE RAIN. WITH FOG AND LOW CLOUDS
REFORMING...EXPECT TEMPERATURES TO BE VERY MUCH ON THE HIGH SIDE
GUIDANCE TONIGHT.

FOR SUNDAY...FIRMLY IN THE WARM SECTOR WITH A BRISK SOUTHWEST
BREEZE TO BOOST TEMPERATURES WELL INTO THE 80S. LOW CLOUDS AND FOG
WILL MIX OUT FOR PERIODS OF SUNSHINE. HOWEVER...WITH WARMING ALOFT
WITHIN THE BUILDING UPPER RIDGE...CONVECTION NOT EXPECTED SUNDAY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
NO WHOLESALE CHANGES IN THE SHORT TERM...AS WE ARE STILL ON TRACK
FOR COLD FROPA MONDAY. ONE QUESTION THAT REMAINS IS THE TIMING OF
THE ACTUAL PASSAGE...AND WHETHER IT WILL TRIGGER SEVERE
THUNDERSTORMS OR NOT. CURRENTLY SPC HAS NORTHERN WV DRAWN INTO A
SLIGHT RISK OF SEVERE ON DAY 3. IF THE PASSAGE OCCURS DURING MAXIMUM
DAYTIME HEATING...COULD SEE THE THREAT OF STRONG STORMS TO EXPAND
SOUTH OVER CWA.

ONE FACTOR WORKING AGAINST THE THREAT OF STRONG THUNDERSTORMS MONDAY
IS THE HIGH PWS IN THE GUIDANCE. 12Z NAM HAS A RIBBON OF 1.5 TO 1.7
INCH PWS PUSHING THROUGH THE CWA ALONG THE BOUNDARY. THIS RAISES THE
CONCERN OF POSSIBLE WATER ISSUES MONDAY AS THE SOUTHERN PORTIONS OF
THE CWA ARE FAIRLY WET...AND CURRENT FFG IS RUNNING AROUND 1 TO 1.5
INCHES IN THIS AREA. WILL NEED TO MONITOR THE WATER SITUATION
CLOSELY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
USED HPC GUIDANCE FOR THE EXTENDED PERIOD. ONLY MINOR TWEAKS WERE
MADE.

DRY WEATHER WILL START THIS PERIOD WITH HIGH PRESSURE IN CONTROL. AS
THE HIGH SHIFTS EAST...THE NEXT SYSTEM MOVES NORTHEAST OUT OF THE
SOUTHERN PLAINS. MODELS SHOW THIS NEXT SYSTEM HEADS TOWARD THE
REGION LATE IN THE WEEK. WILL HAVE TO MONITOR AS THE WEEK PROGRESSES
AS THIS COULD MEAN ANOTHER CHANCE FOR STRONG STORMS BY THE END OF
THE WEEK. AT THIS TIME...WILL KEEP THUNDERSTORMS IN AND TWEAK AS THE
SYSTEM DEVELOPS.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
15Z SATURDAY THRU 12Z SUNDAY...
AREAS OF LOW CLOUD AND FOG ASSOCIATED WITH A WARM FRONT AND...IN
SOME AREAS...A RESULT OF RAIN FRI AND LAST NT...IS CURRENTLY MIXING
OUT THIS MORNING ALONG AND SOUTH OF THE I64 CORRIDOR AS THE WARM
FRONT LIFTS SLOWLY NORTH. LOW CLOUDS WILL BE SLOWER TO ERODE IN THE NORTH.

A SQUALL LINE CURRENTLY OVER SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY WILL MOVE EAST ACROSS NORTHEAST KY...SOUTH HALF OF WV AND
SW VA THIS AFTERNOON. THESE STORMS WILL LIKELY BE ON THE STRONG
SIDE...A FEW POSSIBLY SEVERE. SOME SHOWERS WITH EMBEDDED THUNDER
FURTHER NORTH THIS AFTERNOON TO THE NORTH OF THE WARM FRONT.

EXPECT GRADUAL IMPROVEMENT FROM THE SOUTH...OUTSIDE SHOWERS AND
THUNDERSTORMS...TO VFR CEILINGS THIS AFTERNOON...LAST TO IMPROVE IN
THE NORTH.

THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA THIS EVENING.
AREAS OF IFR LOW CLOUD AND FOG TONIGHT...MAINLY IN AREAS THAT
RECEIVE THE RAIN THIS AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND AREAL EXTENT OF THE FOG AND STRATUS
AND ITS EVAPORATION IS IN QUESTION.  ALSO IN QUESTION IS TIMING AND
PLACEMENT OF CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  L    L    M    H    L    H    L    M    L    L    L    L
HTS CONSISTENCY  M    M    M    M    M    M    L    L    M    L    L    L
BKW CONSISTENCY  M    L    M    M    M    L    L    H    L    M    L    L
EKN CONSISTENCY  M    L    L    L    M    M    H    H    M    L    L    L
PKB CONSISTENCY  H    M    M    M    H    H    L    M    M    L    L    L
CKB CONSISTENCY  M    H    M    M    M    H    L    L    L    L    L    L

AFTER 18Z SUNDAY...
IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES AFTER THUNDERSTORMS
OVERNIGHT SAT NT.  IFR POSSIBLE IN BRIEF SHOWERS AND THUNDERSTORMS
ON MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JB/JMV/TAX
NEAR TERM...JMV
SHORT TERM...TAX
LONG TERM...JB
AVIATION...JMV
Hazardous weather outlook, Apr 9, 5:05 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
505 AM EDT SAT APR 9 2011

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-100915-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
505 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ009>011-017>020-028>032-038>040-046-
047-100915-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
505 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 9, 3:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
339 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GRUNDY                  37.28N  82.10W
04/09/2011  E2.00 INCH       BUCHANAN           VA   PUBLIC

&&

EVENT NUMBER RLX1100424

JC
Local storm report, Apr 9, 3:45 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
345 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             4 NW GRUNDY             37.32N  82.15W
04/09/2011  E2.00 INCH       BUCHANAN           VA   PUBLIC

            TOWN OF MAXIE

&&

EVENT NUMBER RLX1100425

JC
Local storm report, Apr 9, 3:48 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
348 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             COAL MOUNTAIN           37.67N  81.73W
04/09/2011  E1.75 INCH       WYOMING            WV   PUBLIC

&&

EVENT NUMBER RLX1100426

JC
Special weather statement, Apr 9, 3:49 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
349 PM EDT SAT APR 9 2011

WVZ005-006-008-013>016-024>027-033>037-092115-
BOONE WV-CABELL WV-CLAY WV-FAYETTE WV-JACKSON WV-KANAWHA WV-
LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV-NICHOLAS WV-PUTNAM WV-
RALEIGH WV-ROANE WV-WAYNE WV-WYOMING WV-
349 PM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL AFFECT BOONE...FAYETTE...KANAWHA...
LINCOLN...LOGAN...MINGO...NORTHWESTERN MCDOWELL...NORTHWESTERN
RALEIGH...PUTNAM...SOUTHEASTERN CABELL...SOUTHEASTERN JACKSON...
SOUTHERN WAYNE...SOUTHWESTERN CLAY...SOUTHWESTERN NICHOLAS...
SOUTHWESTERN ROANE AND WYOMING COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
MADISON...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SHARON AROUND 355 PM...HANDLEY AROUND 400
PM...GAULEY BRIDGE AROUND 405 PM...SWISS AROUND 410 PM...INDORE
AROUND 415 PM AND DRENNAN AROUND 420 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 29 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
129 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 22...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 48 AND 95.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3749 8197 3752 8194 3754 8197 3753 8201
      3809 8259 3878 8159 3812 8083 3737 8185

14
Special weather statement, Apr 9, 3:54 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
354 PM EDT SAT APR 9 2011

VAZ003-004-WVZ033-092100-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
354 PM EDT SAT APR 9 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN...DICKENSON AND
SOUTHWESTERN MCDOWELL COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
BREAKS INTERSTATE PARK...MOVING EAST AT 80 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROSEANN AROUND 400 PM...OAKWOOD AROUND 405 PM
AND JOLO AROUND 410 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3721 8255 3727 8235 3753 8198 3721 8162
      3719 8168 3723 8173 3720 8176 3717 8186
      3713 8192 3712 8200 3707 8202 3703 8212
      3703 8218 3698 8225 3699 8229 3695 8235

14
Special weather statement, Apr 9, 4:08 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
408 PM EDT SAT APR 9 2011

WVZ015-024>026-033>036-092100-
BOONE WV-FAYETTE WV-KANAWHA WV-LOGAN WV-MCDOWELL WV-MINGO WV-
RALEIGH WV-WYOMING WV-
408 PM EDT SAT APR 9 2011

...STRONG THUNDERSTORMS WILL AFFECT EXTREME SOUTH CENTRAL KANAWHA...
NORTHERN MCDOWELL...RALEIGH...SOUTHEASTERN BOONE...SOUTHEASTERN
LOGAN...SOUTHEASTERN MINGO...SOUTHERN FAYETTE AND WYOMING COUNTIES...

AT 404 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
SOUTHEAST OF MADISON TO 16 MILES NORTH OF PINEVILLE TO 18 MILES
SOUTHEAST OF WILLIAMSON...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR COAL MOUNTAIN AROUND 415 PM...WOLF PEN
AROUND 430 PM...THURMOND AROUND 445 PM AND GHENT AROUND 500 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 NEAR BECKLEY
BETWEEN MILE MARKERS 120 AND 137...THE WEST VIRGINIA TURNPIKE BETWEEN
MILE MARKERS 28 AND 66.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3750 8196 3750 8194 3753 8196 3754 8203
      3781 8167 3806 8161 3800 8078 3786 8079
      3782 8093 3777 8089 3774 8092 3771 8088
      3771 8097 3764 8106 3760 8107 3757 8119
      3751 8121 3746 8130 3742 8128 3737 8134

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:05 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming55 min
Apr 8, 8:10 PM EDTSevere Thunderstorm WarningRLXBoone, Fayette, Kanawha, Raleigh35 min
Apr 8, 8:24 PM EDTSevere Thunderstorm WarningRLXLincoln, Logan, Mingo, Wayne36 min
Apr 8, 8:31 PM EDTSevere Thunderstorm WarningRLXWayne44 min
Apr 8, 8:47 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo25 min
Apr 8, 8:54 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming51 min
Apr 8, 9:03 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Mingo, Wyoming42 min
Apr 8, 10:07 PM EDTSpecial Weather StatementRLXMcDowell, Mingo, Wyoming68 min
Apr 9, 1:27 PM EDTSevere Thunderstorm WarningRLXWayne48 min
Apr 9, 2:11 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Logan, Wayne64 min
Apr 9, 2:18 PM EDTSevere Thunderstorm WarningRLXMcDowell57 min
Apr 9, 2:21 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Mingo54 min
Apr 9, 2:43 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, McDowell, Mingo, Raleigh, Wyoming62 min
Apr 9, 3:15 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan29 min
Apr 9, 3:18 PM EDTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Lincoln, Logan, McDowell and 3 more27 min
Apr 9, 3:40 PM EDTSevere Thunderstorm WarningRLXMcDowell65 min
Apr 9, 3:49 PM EDTSpecial Weather StatementRLXBoone, Fayette, Kanawha, Lincoln, Logan, Mingo and 3 more86 min
Apr 9, 4:08 PM EDTSpecial Weather StatementRLXRaleigh, Wyoming52 min
Apr 9, 4:18 PM EDTFlash Flood WarningRLXBoone, Lincoln, Logan4 hr
Apr 9, 4:26 PM EDTFlash Flood WarningRLXWyoming2 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.